Bimatoprost-Induced Chemical Blepharoplasty

May 2015 | Volume 14 | Issue 5 | Original Article | 472 | Copyright © 2015

Deborah S. Sarnoff MD FAAD FACPa and Robert H. Gotkin MD FACSb

aRonald O. Perelman Department of Dermatology, New York University School of Medicine, New York, NY
bLenox Hill Hospital; Manhattan Eye, Ear & Throat Hospital, North Shore; LIJ Health Systems, New York, NY

Abstract

We report significant changes in the appearance of the periorbital area, beyond eyelash enhancement, induced by the topical application of bimatoprost ophthalmic solution, 0.03% (Latisse®, Allergan, Inc., Irvine, CA). To our knowledge, this is the first report in the dermatology or plastic surgery literature describing the rejuvenating effect and overall improvement in the appearance of the periorbital area resulting from applying Latisse to the upper eyelid margins. To date, reports in the literature discuss side-effects and potential complications of topical bimatoprost therapy causing a constellation of findings known as PAP (prostaglandin-associated periorbitopathy). While periorbitopathy implies pathology or a state of disease, we report changes that can be perceived as an improvement in the overall appearance of the periorbital area. We, therefore, propose a name change from PAP to PAPS – prostaglandin- associated periorbital syndrome. This better describes the beneficial, as well as the possible negative effects of topical bimatoprost. Although there is a risk for periorbital disfigurement, when used bilaterally, in properly selected candidates and titrated appropriately, bimatoprost can be beneficial. The striking improvement in the appearance of some individuals warrants further research into the potential use of topical bimatoprost to achieve a “chemical blepharoplasty.”

J Drugs Dermatol. 2015;14(5):472-477.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Bimatoprost is a prostamide – a synthetic analog of fatty acid amides – rather than a true prostaglandin, but it is typically referred to as a prostaglandin analog (PGA). PGAs have been used by ophthalmologists to treat glaucoma for many years. As with any drug, there are the intended therapeutic effects as well as unintended side effects and complications. Some of the side effects may be deleterious while others may eventuate in a new indication for the drug. Such was the case with bimatoprost. There was a serendipitous finding that glaucoma patients developed longer, darker eyelashes while instilling drops of bimatoprost into the eyes for the treatment of glaucoma.

Latisse® (topical bimatoprost solution, 0.03%; Allergan, Inc., Irvine, CA) was FDA-cleared for the purpose of eyelash enhancement in December, 2008; although not placed on the globe, as in the treatment of glaucoma, the cosmetic formulation of bimatoprost, applied topically to the upper eyelid ciliary margin, is exactly the same as Lumigan® (Allergan, Inc., Irvine, CA), the drug used in the treatment of glaucoma. With the appropriate application of the solution, the eyelashes become both longer and darker – an enhancement of the aesthetic appearance.

In addition to the lengthening and darkening of the eyelid cilia, other side effects associated with the ocular instillation of bimatoprost for the treatment of glaucoma have been noted by some ophthalmologists for over 10 years. The first case report was published in an optometry journal in 2004; three patients treated with unilateral bimatoprost developed ipsilateral deepening of the upper eyelid sulcus and involution of dermatochalasis. These findings were reversed when the drops were discontinued.1

The next publication of case reports was from the glaucoma service at the Massachusetts Eye and Ear Infirmary in 2008. They noted periorbital fat atrophy, deepening of the upper eyelid sulcus, relative enophthalmos, loss of lower eyelid fullness, and involution of dermatochalasis in five non-consecutive patients treated unilaterally for glaucoma with bimatoprost 0.03%. Imaging studies in two of the patients revealed the absence of primary orbital pathology and, like the 2004 report, there was partial reversal of these changes with discontinuance of the medication.2 The authors postulated that PGA-mediated fat atrophy was responsible for the loss of preaponeurotic fat in the upper eyelid with resulting deepening of the upper eyelid sulcus and involution of dermatochalasis. Atrophy of the deeper periorbital fat resulted in the enophthalmos noted and diminished pseudoherniation of periorbital fat in the lower eyelids.

Subsequent publications began to emerge in the ophthalmologic literature with similar descriptions. Names such as “deep superior sulcus syndrome” or “DUES” – Deepening of the Upper Eyelid Sulcus – were used, but these names failed to recognize the entire constellation of findings that were noted with bimatoprost 0.03% used in treating glaucoma. It was not until 2011, however, in an ongoing collaboration between two glaucoma specialists, Dr. Stanley Berke and Dr. Louis Pasquale, that the name, “Prostaglandin-Associat

↑ back to top


Related Articles